EconPapers    
Economics at your fingertips  
 

A hybrid spline-based parametric model for the yield curve

Adriano Faria and Caio Almeida ()

Journal of Economic Dynamics and Control, 2018, vol. 86, issue C, 72-94

Abstract: Empirical evidence indicates that both nominal and real yield curves in important markets have segmentation between their short end and their longer-maturity segments. This segmentation might affect term structure estimation, introducing distortions in longer-maturity yields, especially in parametric models. In order to deal with such segmentation, we propose a new model that combines the flexibility of spline functions with the parsimoniousness of a parametric four-factor exponential model. The short end of the yield curve is fitted using a B-spline function, while longer segments are captured by the parametric model. We illustrate the benefits of the proposed model for pricing and risk management purposes, using two examples: the real yield curve in the Brazilian government index-linked bond market, and the US Treasury nominal yield curve. We show that, in both markets, our model is simultaneously able to fit the yield curve well and to provide unbiased Value at Risk estimates for all tested portfolios of bonds, outperforming an important parametric benchmark model frequently adopted by central banks.

Keywords: Spline models; Exponential term structure models; Curve fitting; Risk management; Price index (search for similar items in EconPapers)
JEL-codes: C51 C58 G17 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188917302233
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:86:y:2018:i:c:p:72-94

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-12-31
Handle: RePEc:eee:dyncon:v:86:y:2018:i:c:p:72-94